Arkansas, 2014Damaging Winds in Arkansas, August 18, 2014
August 18, 2014 · NWS SHV · 2 events in 1 county or zone
Another upper level disturbance moved across Southeast Oklahoma and Southwest Arkansas during the late afternoon hours of August 18th. These storms developed in an area of moderate to high instability and once they decayed, they produced strong wind gusts which downed a few trees across Howard County, Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another upper level disturbance moved across Southeast Oklahoma and Southwest Arkansas during the late afternoon hours of August 18th. These storms developed in an area of moderate to high instability and once they decayed, they produced strong wind gusts which downed a few trees across Howard County, Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 18, 3:20 PM CST, 55 minutes earlier.
Area forecast discussion, Aug 18, 3:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT MON AUG 18 2014
.DISCUSSION...
LATE THIS AFTERNOON THE UPPER LEVEL DISTURBANCE THAT PRODUCED
SHOWERS AND THUNDERSTORMS EARLIER DURING THE DAY HAS SHIFTED OFF
TO THE EAST ACROSS MISSISSIPPI AND APPROACHING ALABAMA AND
HELP NUDGE THE UPPER LEVEL SHEAR AXIS SOUTH ACROSS LOWER PARTS OF
NORTHWEST AND NORTH CENTRAL LOUISIANA AND EAST TEXAS. THE AFTERNOON
HEATING ALONG WITH THE UPPER LEVEL FEATURE AND COOLER TEMPERATURES
ALOFT ARE PRODUCING A FEW SHOWERS AND THUNDERSTORMS. UPSTREAM
THERE WAS ANOTHER UPPER LEVEL SHORT WAVE THAT WAS MOVING ACROSS
EASTERN OKLAHOMA AND WESTERN ARKANSAS PRODUCING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST. HAVE INCLUDED RAIN
CHANCES DURING THE EVENING FOR THE CONTRIBUTION FROM THE UPPER
LEVEL DISTURBANCES. BY TUESDAY THE UPPER LEVEL PATTERN WILL BEGIN
TO CHANGE AS RIDGING ALOFT WILL AMPLIFY ACROSS THE MIDDLE GULF COAST
STATES TAKING THE UPPER LEVEL DISTURBANCES AROUND THE OUTER
PERIPHERY OF THE DEVELOPING HIGH PRESSURE ALOFT. THE ONLY RAIN
CHANCES WITH THIS PATTERN WILL BE AROUND THE SOUTHERN AND
SOUTHWEST SIDE OF THE UPPER RIDGE FROM DISTURBANCES RIDING WEST
ALONG WITH SOME SEA BREEZE DEVELOPMENT DURING THE AFTERNOON AND
EARLY EVENINGS. UNDER THE UPPER RIDGE THE TEMPERATURES WILL BE
WARMING WELL INTO THE 90/S WITH READINGS NEARING THE CENTURY
MARK OVER THE NORTHERN AND EASTERN SECTIONS WHERE CENTER OF THE
SYSTEM WAS NEARING 594-595 DM HEIGHTS. /06/
&&
.AVIATION...
FOR THE 18/18Z TAFS...EARLIER ROUND OF CONVECTION HAS EXITED THE
AREA BUT A FEW SCT SHWRS CONTINUE TO DEVELOP ALONG A SHEAR AXIS
ORIENTED ROUGHLY ALONG THE I-20 CORRIDOR. COVERAGE IS SPOTTY BUT
WILL MAINTAIN VCSH AT THE I-20 TERMINALS UNTIL EARLY THIS EVENING
WHEN THE SHWRS ARE EXPECTED TO DISSIPATE. LOW CLOUDS AND FOG
SHOULD DEVELOP ACROSS MOST OF THE AREA AFTER 19/08Z WITH
CONDITIONS GRADUALLY IMPROVING BY MID MORNING TUESDAY. /09/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 96 75 96 75 / 30 10 10 10 10
MLU 72 95 73 96 74 / 40 10 10 10 10
DEQ 70 94 70 96 71 / 30 10 0 0 0
TXK 71 95 73 96 74 / 30 10 0 0 0
ELD 72 95 72 96 73 / 40 10 0 0 0
TYR 74 96 75 96 75 / 30 10 0 10 10
GGG 73 96 74 96 75 / 30 10 0 10 10
LFK 75 97 74 95 75 / 40 20 20 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06
Hazardous weather outlook, Aug 18, 11:23 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT MON AUG 18 2014
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1223 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHWEST ARKANSAS AND NORTH LOUISIANA ALONG AND NEAR THE
INTERSTATE 20 CORRIDOR...NEAR AN UPPER LEVEL DISTURBANCE THAT WILL
SHIFT EAST SOUTHEAST ACROSS THESE AREAS. OTHER ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION...AS DAYTIME
HEATING CONTRIBUTES TO INCREASED INSTABILITY AS THIS DISTURBANCE
MOVES ACROSS THE REMAINDER OF THE AREA WHERE AN UPPER LEVEL SHEAR
AXIS RESIDES. AN ISOLATED SEVERE STORM OR TWO MAY BE POSSIBLE
ACROSS A SMALL PART OF SOUTHWEST ARKANSAS AND NORTH CENTRAL
LOUISIANA...WITH DAMAGING WINDS THE MAIN THREAT. SHOWERS AND
THUNDERSTORMS WILL DIMINISH LATE THIS AFTERNOON AND EVENING...AS THE
UPPER LEVEL DISTURBANCE EXITS THE AREA AND WEAKENS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
TUESDAY THROUGH THURSDAY...OVER DEEP EAST TEXAS AND THE SOUTHERN
SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...AS A WEAK
SEABREEZE MOVES INLAND FROM THE GULF COAST. GUSTY WINDS AND BRIEF
HEAVY RAINFALL WILL BE POSSIBLE FROM THESE STORMS. OTHERWISE...LOOK
FOR TEMPERATURES TO CLIMB INTO THE MID AND UPPER 90S EACH DAY...WITH
HEAT INDICES RANGING FROM 100 TO 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON ACROSS A SMALL PART
OF SOUTHWEST ARKANSAS AND NORTHWEST AND NORTH CENTRAL LOUISIANA.
06
In the hours before
Special weather statement, Aug 18, 4:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CDT MON AUG 18 2014
ARZ050-051-059-060-OKZ077-182300-
HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-SEVIER-
515 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HEMPSTEAD...HOWARD...LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ALLEENE...ARKINDA...ASHDOWN...ATHENS...BEN LOMOND...CENTER
POINT...CORINTH...DE QUEEN...DIERKS...FOREMAN...GILLHAM...
HORATIO...LOCKESBURG...MINERAL SPRINGS...NASHVILLE...SARATOGA...
TOLLETTE...UMPIRE...WILTON...WINTHROP AND BROKEN BOW...
AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GRANNIS...OR 11 MILES NORTH OF
DE QUEEN...MOVING SOUTH AT 60 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
19Thunderstorm Wind, Howard
- When
- August 18, 4:15 PM CST
- Where
- Howard County, 2.37 mi SSW of Galena
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -94.140
Several trees were downed near the community of Burg northwest of Dierks, Arkansas.
Thunderstorm Wind, Howard
- When
- August 18, 4:15 PM CST
- Where
- Howard County, 2.07 mi N of Dierks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.150, -94.020
A large tree was downed near Hwy. 70 north of Dierks, Arkansas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530539, 530541.